Ranolazine-induced lipid storage myopathy presenting with respiratory failure and head drop

Academic Article

Abstract

  • Ranolazine is an anti-ischemic drug often used along with statins in patients with ischemic heart disease. Ranolazine-induced proximal myopathy or rhabdomyolysis have been rarely reported, but toxic effects of statins could not be completely ruled out in those cases. We report a 68-year-old man with ranolazine-induced myopathy who presented with respiratory insufficiency and head drop. Creatine kinase level was normal. The Patient continued to worsen despite statin cessation but markedly improved after stopping ranolazine. Muscle biopsy showed excessive lipid accumulation predominantly in type 1 myofibers. The precise mechanism of toxicity is not clear. Treating physicians should be aware of this rare but potentially debilitating adverse effect of ranolazine. Prognosis is good upon discontinuation of the offending drug.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Paul P; Vazquez Do Campo R; Liewluck T; Naddaf E
  • Start Page

  • 546
  • End Page

  • 550
  • Volume

  • 31
  • Issue

  • 6